Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2016, 12:49 AM CDT for Dallas County, Guthrie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2016, 12:49 AM CDT (05:49 UTC)
- Expired
- Jul 6, 2016, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
469
WUUS53 KDMX 060549
SVRDMX
IAC049-077-060630-
/O.NEW.KDMX.SV.W.0067.160706T0549Z-160706T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1249 AM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GUTHRIE COUNTY IN WEST CENTRAL IOWA...
DALLAS COUNTY IN CENTRAL IOWA...
* UNTIL 130 AM CDT
* AT 1249 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PANORA...OR
11 MILES EAST OF GUTHRIE CENTER...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...URBANDALE...CLIVE...WAUKEE...ADEL...DALLAS
CENTER...PANORA...WOODWARD...REDFIELD...MINBURN...LINDEN AND LAKIN
SLOUGH GAME MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4159 9435 4178 9435 4184 9386 4153 9386
TIME...MOT...LOC 0549Z 269DEG 34KT 4167 9427
HAIL...1.25IN
WIND...60MPH
$$
KOTENBERG1 follow-up statement
062
WWUS53 KDMX 060625
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
125 AM CDT WED JUL 6 2016
IAC049-077-060635-
/O.EXP.KDMX.SV.W.0067.000000T0000Z-160706T0630Z/
GUTHRIE IA-DALLAS IA-
125 AM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GUTHRIE AND
DALLAS COUNTIES WILL EXPIRE AT 130 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL AND CENTRAL IOWA.
LAT...LON 4159 9435 4178 9435 4184 9386 4153 9386
TIME...MOT...LOC 0625Z 269DEG 34KT 4167 9382
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:00 AM CDT, 49 minutes earlier.
Area forecast discussion, Jul 6, 12:00 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1200 AM CDT Wed Jul 6 2016 .SHORT TERM.../Tonight/ Issued at 351 PM CDT Tue Jul 5 2016 Focus for tonight will be on thunderstorm chances and severe weather chances this evening into the overnight hours. Large elongated area of low pressure situated to the west/northwest across central NE/SD/MN. A large amount of instability in place across the area, however low level lapse rates weak with large cap in place initially. Dewpoints have risen even higher across the state with some sites around 80 degrees, with the high surface moisture expected to continue to pool ahead of the storms this evening. A few light elevated showers/storms have tried to pop this afternoon, but cap is just too strong. Expect majority of activity later this evening. A cluster of storms has already developed across WC MN and another large storm across central SD. These storms continue to develop on the warm front, with further development expected later further SW along the sfc trough axis into NE. The storms in SD/NE are expected to connect and grow into a large MCS to move through the CWA this evening/tonight. Shear is decent, but not excessive and should sustain the severe threat especially along and north of HWY 20 where deep layer shear greater than 30kts. LLJ to become oriented into northern/central IA with additional development possible south and west of the main complex. PWATS currently around 1.7 inches and are expected to increase to around 2.0 inches late tonight as moisture transport becomes oriented directly into the state. The activity is expected to be progressive to the southeast, therefore the flash flood threat does appear to be limited. However some brief locally heavy rain is possible with the large amount of moisture available. .LONG TERM.../Wednesday through Tuesday/ Issued at 351 PM CDT Tue Jul 5 2016 Main forecast concern remained focused on convective potential Wednesday night and again Thursday into Thursday evening. Leaned toward the ECMWF for much of the forecast package as it continues to be consistent from run-to-run late this week and into the weekend. Wednesday into Thursday...Lingering pops across the south to southeast Wednesday morning with a diminishing MCS in this location. A break in the thunderstorm chances during the afternoon into the evening Wednesday before the next overnight convection develops by around 03z Thursday. ECMWF is slightly slower with the shortwave and has the strong forcing for ascent between 06-12z Thursday, while the GFS is roughly 3 hours sooner. Delayed onset of likely pops Wednesday night until after 06z Thursday, and could possibly go dry over at least the southeast during the evening tomorrow night. Again, northern Iowa looks to see the bulk of the precipitation in the location of the best moisture convergence. Main threat will be heavy rain with warm layer clouds depths around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid- level lapse rates. Severe threat remains minimal as the low level shear remains weak, even though deep layer shear looks viable for updraft sustainability. Plus with decent amount CAPE developing Wednesday, cannot rule out some elevated hail producers over western to northern portions of the forecast area. A potent 500mb trough and associated front will move across the state beginning late in the afternoon Thursday over the northwest and then pushes east-southeast Thursday evening. ECMWF is slightly further south with the QPF bullseye and the strongest forcing, but the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort max and deepening low pressure throughout the day Thursday with potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in the 20-30 knot range, and a good amount of instability building ahead of the trough Thursday. Good veering in the forecast soundings Thursday afternoon into the evening with sickle-shape hodographs by 00z Friday per BUFR soundings at DSM to MCW. All modes of severe weather look possible and the Slight Risk has a good potential for an upgrade during future forecast updates. Thus, Thursday is shaping up to be one of the better widespread severe potentials that central Iowa has seen this convective season. Friday through Monday...leaned toward a drier forecast during this time frame with the ECMWF keeping the surface high pressure in control of the weather pattern. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1156 PM CDT Tue Jul 5 2016 Thunderstorms will progress across the central and southern portions of the region tonight with conditions falling to IFR or possibly lower in the regions of heaviest rain. Very strong winds of 40-60kts or greater will accompany the strongest storms. Otherwise VFR conditions are anticipated for northern Iowa tonight and the entire area on Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Beerends LONG TERM...Podrazik AVIATION...Skow
Hazardous weather outlook, Jul 5, 8:20 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 820 PM CDT TUE JUL 5 2016 IAZ004>007-015>017-025>028-070130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE HAIL AND HEAVY RAIN A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ023-024-033>039-044>050-057>062-075-070130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ070>074-081>086-092>097-070130- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH THURSDAY NIGHT.
In the hours before
Local storm report, Jul 5, 11:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND GST ARCADIA 42.09N 95.05W
07/05/2016 E65 MPH CARROLL IA TRAINED SPOTTER
QUARTER SIZED HAIL AS WELL. .
&&
BSSLocal storm report, Jul 5, 11:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 3 WSW GLIDDEN 42.05N 94.79W
07/05/2016 M58 MPH CARROLL IA AWOS
.
&&
KKLocal storm report, Jul 5, 11:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST 3 W GLIDDEN 42.06N 94.79W
07/05/2016 M69 MPH CARROLL IA AWOS
.
&&
BSSLocal storm report, Jul 5, 11:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST LAKE CITY 42.27N 94.73W
07/05/2016 M62 MPH CALHOUN IA MESONET
MEASURED BY HOME WEATHER STATION.
&&
BSSLocal storm report, Jul 6, 12:12 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG SCHLESWIG 42.17N 95.43W
07/05/2016 CRAWFORD IA 911 CALL CENTER
POWER LINES DOWN. FROM CRAWFORD CO DISPATCH.
TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Jul 6, 12:25 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST 3 SE JOLLEY 42.45N 94.67W
07/05/2016 M58 MPH CALHOUN IA MESONET
MEASURED BY IDOT RWIS MESONET.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
| Jul 5, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 51 min |
| Jul 5, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 58 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Hamilton, Hardin, Polk and 2 more | 46 min |
| Jul 6, 1:24 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 51 min |
| Jul 6, 2:03 AM CDT | Special Weather Statement | DMX | Poweshiek | 42 min |
| Jul 6, 8:25 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.